Try it
Pharmacology · Cardiovascular: loop diuretic ototoxicity
Sample itemA patient with sepsis on gentamicin is given high-dose intravenous furosemide and complains of ringing in the ears. What explains the risk?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Additive ototoxicity from loop diuretics inhibiting the Na-K-2Cl transporter in the stria vascularis plus aminoglycoside
Loop diuretics inhibit Na-K-2Cl cotransport in the inner ear and rapid high-dose injection can cause reversible hearing loss. Aminoglycosides cause cochlear hair cell damage, so combined use is additive and demands monitoring.
Option by option
A. Sulfonamide hypersensitivity
Hypersensitivity does not explain tinnitus.
B. Furosemide is metabolised to a neurotoxin
There is no neurotoxic metabolite.
C. Additive ototoxicity from loop diuretics inhibiting the Na-K-2Cl transporter in the stria vascularis plus aminoglycoside (correct)
Correct. Both drugs injure the cochlea and effects add.
D. Aminoglycoside inhibits furosemide excretion only
Reduced excretion is not the main mechanism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?